Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Tucson, AZ

June 29, 2008Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2008, 3:02 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 3:02 PM MST (22:02 UTC)
Expired
Jun 29, 2008, 3:30 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2979 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 292202
SVRTWC
AZC003-292230-
/O.NEW.KTWC.SV.W.0005.080629T2202Z-080629T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 330 PM MST

* AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR JUNCTION OF HIGHWAYS 80 AND
  90...OR 7 MILES NORTHWEST OF BISBEE...AND MOVING SOUTHWEST AT 8
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3134 10999 3145 11013 3160 10995 3153 10979
TIME...MOT...LOC 2201Z 041DEG 7KT 3151 10995

$$
1 follow-up statement
000 
WWUS55 KTWC 292219
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST SUN JUN 29 2008

AZC003-292230-
/O.CON.KTWC.SV.W.0005.000000T0000Z-080629T2230Z/
COCHISE AZ-
319 PM MST SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JUNCTION OF HIGHWAYS
80 AND 90...OR 6 MILES NORTHWEST OF BISBEE...MOVING SOUTHWEST AT 8
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY. IT MAY IMPACT AREAS AROUND HEREFORD AND 
PALOMINAS BY 330 PM MST. 

LAT...LON 3134 10999 3145 11013 3160 10995 3153 10979
TIME...MOT...LOC 2219Z 041DEG 7KT 3148 10998

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:10 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 29, 2:10 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUN 29 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER THE GREAT
BASIN REGION BY MONDAY. THUNDERSTORM ACTIVITY WILL INCREASE TODAY
INTO MONDAY AS EASTERLY FLOW TRANSPORTS MOISTURE INTO THE AREA.
OTHERWISE...HOT DAYTIME TEMPERATURES WITH A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR THE REST OF THE WEEK.

&&

.DISCUSSION...SATELLITE AND RADAR IMAGERY WAS SHOWING A LARGE
THUNDERSTORM CLUSTER THAT DEVELOPED OVER MOUNT BALDY IN THE WHITE
MOUNTAINS. OTHER STORMS HAD DEVELOPED IN THE CHIRICAHUA MOUNTAINS
AND MOVED WEST OVER THE VALLEY BETWEEN ELFRIDA AND SUNSITES. STORMS
IN THE GILA WILDERNESS OF WEST-CENTRAL NEW MEXICO WERE ALSO STARTING
TO MERGE WITH THE CLUSTER DRIFTING SOUTHWEST OFF MOUNT BALDY. EXPECT
STORMS TO BECOME MORE ORGANIZED IN THE WHITE MOUNTAINS DURING THE
NEXT HOUR...AND TRACK SOUTHWEST TOWARD THE GILA RIVER VALLEY AROUND
SAFFORD BY 4 PM MST. THE AIRMASS ACROSS THE LOWER DESERTS SHOULD BE
UNSTABLE ENOUGH THIS EVENING TO SUPPORT THUNDERSTORMS IF AN
ORGANIZED OUTFLOW FROM THE PROGRESSION OF STORMS OFF THE EASTERN
RIM AND WHITE MOUNTAINS MAKES IT THAT FAR WEST. OTHERWISE...THERE
WILL BE TOMORROW AS THE UPPER HIGH REMAINS CENTERED TO OUR NORTH.
UNTIL THEN...THE MAIN THREAT FROM STORMS TODAY WILL BE STRONG AND
DAMAGING WINDS.

UPPER HIGH PROGGED TO BE OVER NRN AZ/SRN UTAH REGION MON WITH NELY
MID-LEVEL FLOW OVER SE AZ. PATTERN FAVORABLE FOR CONVECTIVE
INITIATION VICINITY MOGOLLON RIM BY LATE MON MORNING OR EARLY MON
AFTERNOON WITH SHOWERS/THUNDERSTORMS EXPECTED TO MOVE SWWD MON
EVENING. QUASI-STATIONARY UPPER HIGH OVER THE GREAT BASIN THE
REMAINDER OF THE WEEK. THUS SEE NO REASON TO MAKE SIGNIFICANT
ADJUSTMENT TO INHERITED FORECASTS THAT REFLECT LOW-GRADE CONVECTIVE
ACTIVITY DURING THE TUE-SAT PERIOD. DAYTIME HIGH TEMPS EXPECTED TO
AVERAGE SLIGHTLY ABOVE NORMAL THROUGHOUT THIS FORECAST PERIOD.

&&

.FIRE WEATHER...HOT DAYTIME TEMPERATURES WILL OCCUR INTO THE MIDDLE
OF THIS WEEK. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THIS
THIS EVENING AS DEEPER MOISTURE MOVES INTO THE AREA. GUSTY AND
ERRATIC WINDS WILL OCCUR VICINITY THUNDERSTORMS. ISOLATED TO
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO OCCUR DURING
THE UPCOMING WEEK AS HIGH PRESSURE ALOFT REMAINS OVER THE GREAT
BASIN.

&&

.AVIATION...HIGH-BASED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON AND MOVE WESTWARD INTO THE VALLEYS BY THIS
EVENING. MAIN CONCERN FOR THE TERMINAL SITES LATER THIS AFTERNOON
AND EVENING WILL BE WIND GUSTS OVER 35 KNOTS AND REDUCED
VISIBILITIES DUE TO BLOWING DUST. OTHERWISE SURFACE WINDS GENERALLY
EASTERLY 5-15 KTS TODAY...AND 10-20 KTS TONIGHT INTO MONDAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 29, 4:20 AM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
420 AM MST SUN JUN 29 2008

AZZ029-030-033>035-300300-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-TUCSON
METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
420 AM MST SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS TODAY ARE EXPECTED TO INCREASE IN AREAL COVERAGE AND
INTENSITY THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS
WILL BE STRONG GUSTY WINDS UP TO 50 MPH...AREAS OF BLOWING DUST AND
BRIEF MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A RISK OF ISOLATED TO SCATTERED THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:27 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Jun 29, 4:32 PM MSTSevere Thunderstorm WarningTWCGraham43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.